CellCept Associated with Anemia CellCept has been associated with a severe type of anemia, the Food & Drug Administration (FDA) warned today. CellCept’s label has been revised to warn doctors about the condition, called pure red cell aplasia (PRCA).
CellCept—generically known as mycophenolate mofetil—is part of a class of drugs called immunosuppressants and was approved in 1995 to prevent rejection of solid organ transplants, including kidney, heart, and liver. When CellCept is used with cyclosporine and corticosteroids, it greatly reduces the patient’s immune system from attacking the transplanted organ. As with all immunosuppressants, CellCept carries certain risks, including development of lymphoma and other malignancies and is also linked to an increased risk of developing opportunistic infections and sepsis.
“Dear Healthcare Provider” letter issued by Roche
According to a “Dear Healthcare Provider” letter issued by Roche AG, cases of PRCA have been reported in patients treated with CellCept in combination with other immunosuppressive agents. In some cases, PRCA was found to be reversible with dose reduction or cessation of CellCept therapy. In transplant patients, however, reduced immunosuppression may place the transplanted organ at risk, the letter said.
PRCA is a type of anemia that can cause fatigue, lethargy or abnormal paleness of the skin. Approximately 5% of all cases of PRCA are drug induced. According to a Reuters report, 41 PRCA cases were reported to Roche from 1995 through February 2008.
According to the FDA, The WARNINGS and ADVERSE REACTIONS sections of the CellCept Prescribing Information have been revised to reflect this new safety information.
Earlier this summer, we also reported that several patients taking CellCept developed progressive multifocal leukoencephalopathy (PML), a severe and often deadly brain infection sometimes seen in people taking immunosuppression drugs. In June, the “Warnings” and “Adverse Reactions” sections of the CellCept prescribing information was update to include information on its association with several cases of PML.